Penalized Quantile Regression with Semiparametric Correlated Effects: An Application with Heterogeneous Preferences
Matthew Harding and
Carlos Lamarche
Journal of Applied Econometrics, 2017, vol. 32, issue 2, 342-358
Abstract:
This paper proposes new ℓ1‐penalized quantile regression estimators for panel data, which explicitly allows for individual heterogeneity associated with covariates. Existing fixed‐effects estimators can potentially suffer from three limitations which are overcome by the proposed approach: (i) incidental parameters bias in nonlinear models with large N and small T; (ii) lack of efficiency; and (iii) inability to estimate the effects of time‐invariant regressors. We conduct Monte Carlo simulations to assess the small‐sample performance of the new estimators and provide comparisons of new and existing penalized estimators in terms of quadratic loss. We apply the technique to an empirical example of the estimation of consumer preferences for nutrients from a demand model using a large transaction‐level dataset of household food purchases. We show that preferences for nutrients vary across the conditional distribution of expenditure and across genders, and emphasize the importance of fully capturing consumer heterogeneity in demand modeling. Copyright © 2016 John Wiley & Sons, Ltd.
Date: 2017
References: Add references at CitEc
Citations: View citations in EconPapers (15)
Downloads: (external link)
https://doi.org/10.1002/jae.2520
Related works:
Working Paper: Penalized Quantile Regression with Semiparametric Correlated Effects: Applications with Heterogeneous Preferences (2013) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:wly:japmet:v:32:y:2017:i:2:p:342-358
Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252
Access Statistics for this article
Journal of Applied Econometrics is currently edited by M. Hashem Pesaran
More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley Content Delivery ().